Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Amarillo, TX

June 25, 2017Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 25, 2017, 7:04 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 7:04 PM CDT (00:04 UTC)
Expired
Jun 25, 2017, 8:30 PM CDT
In force
86 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 148 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

348 
WUUS54 KAMA 260004
SVRAMA
OKC025-TXC111-260130-
/O.NEW.KAMA.SV.W.0173.170626T0004Z-170626T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
704 PM CDT SUN JUN 25 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cimarron County in the Panhandle of Oklahoma...
  Dallam County in the Panhandle of Texas...

* Until 830 PM CDT

* At 704 PM CDT, a severe thunderstorm was located 12 miles southeast
  of Boise City, moving south at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Ware and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3663 10259 3662 10213 3650 10214 3650 10216
      3613 10217 3615 10289
TIME...MOT...LOC 0004Z 011DEG 18KT 3657 10241 

HAIL...1.25IN
WIND...60MPH
 
$$

Beat
5 follow-up statements
885 
WWUS54 KAMA 260021
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
721 PM CDT SUN JUN 25 2017

OKC025-TXC111-260130-
/O.CON.KAMA.SV.W.0173.000000T0000Z-170626T0130Z/
Cimarron OK-Dallam TX-
721 PM CDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH CENTRAL CIMARRON AND DALLAM COUNTIES...

At 721 PM CDT, a severe thunderstorm was located 17 miles south of
Boise City, moving south at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Ware and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3655 10256 3655 10227 3650 10216 3613 10217
      3615 10289
TIME...MOT...LOC 0021Z 011DEG 18KT 3648 10243 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Beat
842 
WWUS54 KAMA 260028
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
728 PM CDT SUN JUN 25 2017

OKC025-260038-
/O.CAN.KAMA.SV.W.0173.000000T0000Z-170626T0130Z/
Cimarron OK-
728 PM CDT SUN JUN 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CIMARRON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3650 10257 3650 10229 3649 10220 3613 10217
      3615 10289
TIME...MOT...LOC 0028Z 011DEG 18KT 3644 10244 

$$

TXC111-260130-
/O.CON.KAMA.SV.W.0173.000000T0000Z-170626T0130Z/
Dallam TX-
728 PM CDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR DALLAM COUNTY...

At 728 PM CDT, a severe thunderstorm was located 18 miles northwest
of Conlen, or 20 miles south of Boise City, moving south at 20 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Ware and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3650 10257 3650 10229 3649 10220 3613 10217
      3615 10289
TIME...MOT...LOC 0028Z 011DEG 18KT 3644 10244 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

Beat
942 
WWUS54 KAMA 260049
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
749 PM CDT SUN JUN 25 2017

TXC111-260130-
/O.CON.KAMA.SV.W.0173.000000T0000Z-170626T0130Z/
Dallam TX-
749 PM CDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL DALLAM COUNTY...

At 749 PM CDT, a severe thunderstorm was located 14 miles northwest
of Conlen, or 18 miles north of Dalhart, moving south at 20 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Ware and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3644 10257 3644 10230 3636 10223 3613 10217
      3615 10289
TIME...MOT...LOC 0049Z 011DEG 18KT 3633 10247 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

Beat
937 
WWUS54 KAMA 260101
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
801 PM CDT SUN JUN 25 2017

TXC111-260130-
/O.CON.KAMA.SV.W.0173.000000T0000Z-170626T0130Z/
Dallam TX-
801 PM CDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL DALLAM COUNTY...

At 801 PM CDT, a severe thunderstorm was located 13 miles northeast
of Ware, or 14 miles north of Dalhart, moving south at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3635 10261 3635 10235 3614 10231 3615 10289
TIME...MOT...LOC 0101Z 011DEG 18KT 3627 10249 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Beat
849 
WWUS54 KAMA 260118
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
818 PM CDT SUN JUN 25 2017

TXC111-260130-
/O.CON.KAMA.SV.W.0173.000000T0000Z-170626T0130Z/
Dallam TX-
818 PM CDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN DALLAM COUNTY...

At 817 PM CDT, a severe thunderstorm was located 8 miles north of
Dalhart, moving south at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3626 10272 3621 10237 3614 10231 3615 10285
TIME...MOT...LOC 0117Z 011DEG 18KT 3619 10251 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:41 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 25, 6:41 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
641 PM CDT Sun Jun 25 2017

.AVIATION...
For the 00z TAFs...
Thunderstorms over northern parts of forecast area will likely
pose a near-term threat at GUY, with DHT being threatened
slightly later.  Less certainty for timing for AMA, but
thunderstorms are likely this evening and tonight.  MVFR ceilings
expected to develop at all terminals before sunrise, probably
lasting much of the morning.  Amendments likely to be forthcoming
due to timing uncertainties.

Cockrell

&&

.PREV DISCUSSION... /Issued 410 PM CDT Sun Jun 25 2017/

DISCUSSION...
Not much for changes in this forecast package as the forecast is
still pretty well on track. Temps this afternoon have been
slightly warmer than yesterday with the higher temps in the west
today and cooler on the eastern side of the CWA due to clouds
hanging on longer there. The break in clouds has allowed for more
daytime heating and thus increasing the instability today. CAMs
are still disagreeing slightly on the extent of coverage for
showers and thunderstorms this afternoon through the night. Feel
there is a decent chance for storms to develop and move across the
majority of the area overnight. Due to the increased instability
and better shear today, storms may become stronger than what we
saw yesterday; some of the storms on the western half of the area
may become severe with large hail and damaging winds being the
primary threats. We are already seeing initiation in Sherman and
Moore and expect more storms to fire up within the area or move in
from the mountains in New Mexico.

Monday will look somewhat similar to today with some of the cloud
cover lingering in the morning hours, followed by a break out of
clouds and then storms again in the late afternoon to evening.
These storms may also become strong to severe depending on how
much clouds break out, allowing for more instability to be
generated. Tuesday looks to see a warm up as winds turn more
southwesterly in the low levels and allow for downsloping winds.
As the upper level ridge moves across the central Plains, this
will be the last day for northwest flow aloft and thus the final
day for storm chances to come in from the mountains. Mid week will
see zonal flow aloft as a trough tries to move south from Canada.
This will lead to even more downsloping and warmer temps. The end
of the week will see a return of high pressure building up in the
desert southwest. This leads to a return of precip chances for the
weekend.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  82  61  87  67 /  60  40  30  10  10
Beaver OK                  60  86  63  90  71 /  40  20  30  10  20
Boise City OK              59  82  60  87  66 /  60  20  20  10  20
Borger TX                  63  86  64  89  71 /  60  30  20  10  20
Boys Ranch TX              61  86  61  89  68 /  70  40  30  10  10
Canyon TX                  60  83  61  87  67 /  60  40  30  10  10
Clarendon TX               62  82  62  86  68 /  50  40  30  10  10
Dalhart TX                 60  86  61  87  65 /  70  30  20  10  20
Guymon OK                  62  85  63  90  69 /  60  20  20  10  20
Hereford TX                59  85  61  87  67 /  70  40  30  10  10
Lipscomb TX                64  85  63  88  72 /  40  30  30  10  20
Pampa TX                   62  84  61  86  68 /  50  30  20  10  20
Shamrock TX                65  85  63  87  70 /  40  40  30  10  10
Wellington TX              67  85  64  88  71 /  40  40  30  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/14
Hazardous weather outlook, Jun 25, 4:19 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
419 PM CDT Sun Jun 25 2017

OKZ001>003-TXZ001>020-261000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
419 PM CDT Sun Jun 25 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible over all of the Oklahoma and Texas
Panhandles today. Some storms across the northwestern third of the
Panhandles may become severe, with large hail and damaging winds
being the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across all of the Texas and
Oklahoma Panhandles Monday through Tuesday night. Isolated strong
to severe storms will be possible mainly in the western Texas and
Oklahoma Panhandles Monday and Tuesday. Isolated thunderstorms
will be possible again for portions of the Panhandles on Thursday
night and Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 25, 6:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             2 N KEYES               36.83N 102.25W
06/25/2017  E2.75 INCH       CIMARRON           OK   STORM CHASER

            BASEBALL SIZE HAIL REPORTED ON NORTH ROAD 430 NORTH OF
            KEYES.

&&

EVENT NUMBER AMA1700723

14
Local storm report, Jun 25, 6:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          7 ENE BOISE CITY        36.76N 102.38W
06/25/2017                   CIMARRON           OK   LAW ENFORCEMENT

            SHERRIFFS OFFICE REPORTED TORNADO ON THE GROUND AT
            INTERSECTION HWY 64 AMD 56 FROM A LAW ENFORCEMENT
            OFFICER IN THE FIELD.

&&

EVENT NUMBER AMA1700724

WEBER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:54 PM CDTSevere Thunderstorm WarningAMAMoore62 min
Jun 25, 8:04 PM CDTSevere Thunderstorm WarningAMADallam, Hartley86 min
Jun 25, 8:17 PM CDTAreal Flood AdvisoryAMADallam, Hartley, Moore118 min
Jun 25, 8:55 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham95 min
Jun 25, 9:14 PM CDTSpecial Weather StatementAMAPotter61 min
Jun 25, 9:17 PM CDTSpecial Weather StatementAMADeaf Smith58 min
Jun 25, 9:28 PM CDTSevere Thunderstorm WarningAMADeaf Smith92 min
Jun 25, 9:32 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall88 min
Jun 25, 10:18 PM CDTSpecial Weather StatementAMACarson, Potter57 min
Jun 25, 10:27 PM CDTSpecial Weather StatementAMADeaf Smith33 min
Jun 25, 10:33 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter, Randall117 min
Jun 25, 10:57 PM CDTSpecial Weather StatementAMAArmstrong, Deaf Smith, Randall63 min
Jun 25, 11:13 PM CDTFlash Flood WarningAMAPotter, Randall2 hr
Jun 26, 5:59 PM CDTSevere Thunderstorm WarningAMACimarron91 min
Jun 26, 6:58 PM CDTSevere Thunderstorm WarningAMACimarron32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.